Missouri, 2004Flood in Missouri, March 26 to 27, 2004
March 26 to 27, 2004 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 26, 6:30 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 26, 6:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 AM CST FRI MAR 26 2004
.DISCUSSION...
SENT A QUICK TWEAK OUT TO THE FORECAST FOR THIS MORNINGS CONVECTION.
BASED ON RADAR TRENDS I HAVE ADDED IN SOME CATEGORICAL POPS FOR
AREAS ALONG AND EAST OF A LINE FROM PAOLA KANSAS THROUGH
HIGGINSVILLE AND KIRKSVILLE. WITH UPPER LEVEL WINDS OVER NORTHERN
MISSOURI VEERING SLIGHTLY THE STORMS SHOULD MOVE EAST OF THE
FORECAST AREA BY NOON.
CUTTER
&&
.PREV DISCUSSION...
247 AM FRI...
SCATTERED CONVECTION ONGOING THIS MORNING. MOST OF THE ACTIVITY IS
ASSOCIATED WITH MID LEVEL FEATURES...THETA/E ADV AND LLVL JET. THIS
SHOULD MOVE OUT OF NORTHWEST MO BEFORE SUNRISE AS LLVL JET VEERS.
WHILE FORECAST IS A LITTLE CONVOLUTED...LOOKS TO BE A LULL IN
ACTIVITY DURING THE DAY TODAY. CEILINGS HAVE GONE UP TONIGHT...SO
MIGHT EVEN SEE SOME BREAKS IN THE CLOUDS THIS AFTERNOON. FOR THAT
REASON...HAVE RETAINED THE LOWER 70S FORECAST EVEN THOUGH WE HAVE
NOT QUITE HIT IT THE PAST SEVERAL DAYS. AS UPPER LOW KICKS
OUT...BEST CHANCES FOR RAIN ARE SATURDAY AND SATURDAY NIGHT. THUS
HAVE RAISED POPS INTO LIKELY CATEGORY. HAVE ALSO TEMPERED HIGHS AND
LOWS FOR RAIN/CLOUDS. SEVERE THREAT IS LIMITED ON SATURDAY WITH A
SATURATED ATMOSPHERE AND WITHOUT GREAT INSTABILITY. HEAVY RAIN
THREAT LOOKS HIGHER THAN SEVERE. UPPER LOW IS MORE PROGRESSIVE ON
TONIGHTS MODEL RUNS...SO HAVE ENDED PRECIP SOONER ON SUNDAY EVENING.
HAVE NOT MADE ANY CHANGES TO THE EXTENDED...BUT MEDIUM RANGE STILL
SHOWING COOLER TEMPS WITH BLOCKING PATTERN.
LVQ
317 PM THU...
THE FOCUS OF THIS AFTERNOONS FORECAST HAS BEEN ON OUR CHANCES OF
SHOWERS AND THUNDERSTORMS FOR TONIGHT AND ON THROUGH THE WEEKEND.
SATELLITE AND UPPER AIR DATA INDICATE THAT THE ZONAL FLOW...THAT HAS
DOMINATED THE NATION FOR THE PAST FEW DAYS...IS BEGINNING TO GIVE
WAY UNDER THE INFLUENCE OF A CYCLONE OFF THE BRITISH COLUMBIA COAST.
SAID CYCLONE IS BEGINNING TO LIFT THROUGH THE WEST PACIFIC COAST OF
CANADA THANKS TO A STRONG BUCKLING JET STREAM. HOWEVER...AS THIS
CYCLONE LIFTS INTO CANADA IT WILL DUMP A FAIR AMOUNT OF ENERGY INTO
THE ROCKY MOUNTAINS THIS WEEKEND...PROVIDING THE MIDWEST WITH A
PROGRESSIVE TROUGH.
FOR THIS AFTERNOON A WEAK TROUGH MOVING THROUGH THE MIDWEST HAS
DRAWN NORTH A THETA-E AXIS THROUGH CENTRAL KANSAS AND NEBRASKA. THE
ADVECTION ALONG THE NOSE OF THIS AXIS HAS POPPED OFF SOME SHOWERS
AND THUNDERSTORMS ACROSS NORTHEAST KANSAS AND EASTERN NEBRASKA. THIS
TROUGH WILL CONTINUE TO SLIDE EAST OVER NIGHT BRINGING THE STORMS
WITH IT. I HAVE PLACED SOME LIKELY POPS ALONG THE MISSOURI IOWA
BORDER FOR THE EVENING HOURS IN ANTICIPATION OF THE CONVECTION ALONG
THE KANSAS NEBRASKA BORDER MOVING DUE EAST. OTHERWISE...I HAVE
COVERED THE REST OF THE FORECAST AREA WITH CHANCE THUNDERSTORM POPS.
FOR FRIDAY...A LITTLE RELIEF FROM THE CONTINUES THREAT OF RAIN WILL
ARRIVE AS A SHORT WAVE RIDGE BUILDS ACROSS THE CENTRAL PLAINS IN
ADVANCE OF THE TROUGH DIGGING INTO THE ROCKY MOUNTAINS. DESPITE THE
POTENTIAL FOR THE CLOUDS TO SCATTER OUT SOME FRIDAY AFTERNOON...I
HAVE UNDER CUT THE MAV AND MET GUIDANCE TEMPS BY A CATEGORY IN EAST
KANSAS AND WEST MISSOURI. BOTH SEEM A LITTLE TOO AGGRESSIVE...WHAT
WITH THEIR FORECAST HIGHS OF MID 70S FOR FRIDAY.
EARLY SATURDAY MORNING THE ROCKY MOUNTAIN TROUGH WILL BEGIN TO MOVE
INTO THE PLAINS STATES...BUT NOT BEFORE A SHORT WAVE PROPAGATES
THROUGH THE CENTRAL PLAINS IN THE SOUTHWEST FLOW. THIS SHORT WAVE
WILL BRING US A CHANCE FOR THUNDERSTORM ACTIVITY AFTER MIDNIGHT
FRIDAY NIGHT AND ON THROUGH THE DAY TIME HOURS SATURDAY AS A LOW
LEVEL JET SETS UP AHEAD OF THE MAIN TROUGH TO OUR WEST. THE THREAT
OF SEVERE WEATHER IS MINIMAL TO NON-EXISTENT FOR FRIDAY NIGHT AND
MOST OF SATURDAY AS LAPSE RATES REMAIN MOIST ADIABATIC.
FOR THE LAST HALF OF SATURDAY AFTERNOON AND INTO THE EVENING LAPSE
RATES FINALLY STEEPEN INTO THE 7+ C/KM RANGE. THIS WILL PROVIDE
JUST ENOUGH INSTABILITY TO MAKE STRONG THUNDERSTORMS POSSIBLE. THIS
OCCURS JUST AHEAD OF THE APPROACHING COLD...WHICH IS DUE TO MOVE
THROUGH SATURDAY NIGHT. HOWEVER...THE QUICK SHOT OF STEEP LAPSE
RATES LOOKS INSUFFICIENT TO PROVIDE MUCH IF ANY CHANCE OF SEVERE
WEATHER. SO THE MOST EXPECTED FROM THE STRONGEST OF THESE STORMS IS
SMALL HAIL...STRONG GUSTY WINDS...AND HEAVY RAIN.
SIGNIFICANT RUN TO RUN MODEL DIFFERENCES HAVE SHOWN UP IN THE MEDIUM
RANGE MODELS. 12Z GFS IS NOW CLOSING OFF AN UPPER LEVEL LOW JUST
EAST AND NORTH OF OUR CWA ON MONDAY. THROUGH SUNDAY THE 12Z
ETA...CANADIAN...AND GFS HAVE A PROGRESSIVE TREND TO THE UPPER LEVEL
TROUGH AS IT MOVES INTO THE PLAINS. MODELS ARE SIMILAR ENOUGH TO
SUGGEST A SLOWER EASTWARD MOVEMENT TO THE ACCOMPANYING COLD FRONT
AND ASSOCIATED CONVECTION. THUS FEEL IT IS PRUDENT TO EXTEND RAIN
CHANCES INTO SUNDAY NIGHT AS WELL AS BUMPING POPS UP TO LIKELY
CATEGORY FOR SUNDAY. HOWEVER...PAST SUNDAY THERE IS ENOUGH
UNCERTAINTY DUE TO RUN-TO-RUN MODEL INCONSISTENCIES TO NOT JUMP ON
THE GFS BANDWAGON YET. IF AN UPPER LOW DOES CLOSE OFF THEN THE
CURRENT TEMPERATURE FORECAST IS AROUND 10 DEGREES TOO WARM AND WOULD
NEED TO HOLD ONTO CLOUDY SKIES AS MUCH AS 2 DAYS LONGER AS WELL AS
KEEP A CHANCE FOR RAIN IN THE NORTHERN AND EASTERN COUNTIES.
CUTTER/JULY
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
WFO EAX
Hazardous weather outlook, Mar 26, 5:40 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 AM CST FRI MAR 26 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271200-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...SOME STRONG BUT NOT SEVERE...WILL CONTINUE TO MOVE
EAST ACROSS THE OUTLOOK ARE THROUGH 9 AM. AREAS AFFECTED WILL BE
ALONG AND EAST OF A LINE FROM KANSAS CITY TO STANBERRY AND GRANT
CITY. THE MAIN THREATS WITH THESE STORMS WILL BE SMALL HAIL AND HEAVY
RAIN.
THERE IS A THREAT OF THUNDERSTORMS AGAIN AFTER MIDNIGHT FOR AREAS
ALONG AND SOUTH OF A LINE FROM ST JOSEPH TO KIRKSVILLE...BUT AT THIS
TIME NO SEVERE WEATHER IS EXPECTED WITH THAT ACTIVITY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE FORECAST FOR LATE SATURDAY THROUGH SUNDAY. THE
STRONGEST THUNDERSTORMS ARE EXPECTED LATE SATURDAY AFTERNOON AND
EVENING...ALTHOUGH THE SEVERE THREAT APPEARS MARGINAL AT THIS TIME.
IF ANY THUNDERSTORMS DO REACH SEVERE LIMITS...THE PRIMARY THREATS
WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY AFTERNOON AND EVENING
ACROSS THE OUTLOOK AREA.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
CUTTER
In the hours before
Local storm report, Mar 26, 8:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
836 AM CST FRI MAR 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD 5 S FAYETTE 39.08N 92.69W
03/26/2004 HOWARD MO LAW ENFORCEMENT
WATER OVER HWY 5
&&
RCFlood, Howard
- When
- March 26, 9:00 AM CST to March 27, 5:20 AM CST
- Where
- Howard forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
The Moniteau Creek near Fayette crested at 20.67 feet, or 4.67 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Wisconsin, March 26 to 31, 2004$1.4 million · 6 events
- Flash Flood in Missouri, March 26, 2004$500,000 · 1 event
- Damaging Winds in Wyoming, March 26, 2004$50,000 · 61 kt wind · 2 events
- Flash Flood in Iowa, March 26, 2004$20,000 · 1 event
- Hail in South Dakota, March 26, 20041.25 in hail · 6 events
- Hail in Montana, March 26, 20041.5 in hail · 5 events
- Hail in South Dakota, March 26, 20041 in hail · 4 events
- Flooding in Missouri, March 26, 20042 events
- Heavy Rain in Puerto Rico, March 26, 20042 events
- Hail in Texas, March 26 to 27, 20041 in hail · 2 events
- Hail in Montana, March 26, 20040.75 in hail · 2 events
- Hail and Damaging Wind in South Dakota, March 26, 20041.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388916.